Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 50, NWS Kansas City, MO

May 20, 2013Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 20, 2013, 8:51 AM CDT for Linn County, Miami County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2013, 8:51 AM CDT (13:51 UTC)
Expired
May 20, 2013, 9:15 AM CDT
In force
24 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Linn County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 86 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

190 
WUUS53 KEAX 201351
SVREAX
KSC107-121-201415-
/O.NEW.KEAX.SV.W.0050.130520T1351Z-130520T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 AM CDT MON MAY 20 2013

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 915 AM CDT

* AT 850 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
  PARKER...AND MOVING NORTHEAST AT 55 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LA CYGNE...OSAWATOMIE...PAOLA...PARKER...FONTANA...BEAGLE AND NEW
  LANCASTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3808 9509 3826 9508 3826 9507 3834 9507
      3864 9487 3847 9461 3838 9461 3803 9499
      3803 9503
TIME...MOT...LOC 1351Z 217DEG 49KT 3823 9498

HAIL...1.75IN
WIND...60MPH

$$

PMM/AB
1 follow-up statement
205 
WWUS53 KEAX 201413
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
913 AM CDT MON MAY 20 2013

KSC107-121-201415-
/O.CON.KEAX.SV.W.0050.000000T0000Z-130520T1415Z/
MIAMI KS-LINN KS-
913 AM CDT MON MAY 20 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LINN AND SOUTHERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 915 AM
CDT...

AT 909 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST 
OF LA CYGNE...AND MOVING NORTHEAST AT 50 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
LA CYGNE...OSAWATOMIE...PAOLA...FONTANA AND NEW LANCASTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3808 9509 3826 9508 3826 9507 3834 9507
      3864 9487 3847 9461 3838 9461 3803 9499
      3803 9503
TIME...MOT...LOC 1413Z 226DEG 45KT 3832 9479

HAIL...1.00IN
WIND...60MPH

$$

PMM/AB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 5:50 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 20, 5:50 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 AM CDT Mon May 20 2013

.SHORT TERM...(Today and Tonight)
Issued at 335 AM CDT MON MAY 20 2013

For today and tonight, ongoing convection in southern Missouri and
Kansas is spreading cloud cover over the region this morning. This
cloud cover should move away and/or dissipate by late this morning
leading to a good recovery in instability for afternoon/evening
convection. The main question is where any boundary, either synoptic
or outflow, will be to initiate convection. That said, convection
looks to develop along the front which is forecast to be sliding
into northwestern Missouri by this afternoon. Convection could also
develop on any residual outflow boundaries by this afternoon but
with such a mess of a surface pattern right now it is difficult to
know where they may be by this afternoon. Models show winds to be
veered ahead of the main front which will limit the tornado
potential. Although surface winds could be backed some in the
vicinity of any outflow boundary locally enhancing the risk. Shear
will be ample enough for storm organization and likely supercell
structures so near-term mesoanalysis will again be crucial this
afternoon to locate any enhanced tornado risk area along any boundary.
Otherwise, the biggest threats look to be from large hail and
damaging winds. With the shear vectors oriented nearly parallel to
the boundary and winds nearly unidirectional, storms may more quickly
evolve into bowing segments or a convective system, thus enhancing
the wind threat. This orientation may also lead to a localized heavy
rain and flooding threat, particularly if storms train along our
southern counties where heavy rains fell tonight.

For Tuesday, there will remain a chance for storms as the main upper
trough/low continues to send embedded impulses through the region.
Moisture and instability may be enough so that afternoon storms can
not be ruled out at this time. But with winds continuing to be veered
there will be limited convergence along any boundary and thus a more
limited severe threat.

.LONG TERM...(Tuesday through Sunday)
Issued at 335 AM CDT MON MAY 20 2013

Tuesday night into Sunday...The cold front will push through the
remainder of the CWA Tuesday night, with only lingering chances for
thunderstorms across central Missouri. The upper low will begin to
move east of the area Wednesday into Thursday with the surface cold
front becoming stationary along the Interstate 40 corridor in OK and
AR. High pressure will build into the western Great Lakes region
with mainly dry and cooler weather expected Wednesday night into
Thursday. The western portion of the surface front will begin
lifting back northward across the Central Plains by the end of the
work week. A chance of thunderstorms will be possible across the
southwestern sections of the CWA Friday into the weekend, closest to
the frontal boundary and better instability. A weak upper level
ridge will develop over the central CONUS by the weekend with a few
upper waves rounding the ridge, resulting in a chance for convection
across portions of the CWA. As for temperatures, readings will be
slightly below normal for the Wednesday through Friday before
returning to near normal levels for the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 536 AM CDT MON MAY 20 2013

VFR conditions are expected through at least this morning with high
clouds from thunderstorms to our south moving out or dissipating.
Thunderstorms are possible this afternoon ahead of a slowly advancing
front, but there remains a good amount of uncertainty with just where
convection will develop and its timing into the terminals. So have
continued the VCTS group from this afternoon through late this
evening. Winds shift to the west and skies begin to clear tonight as
storms move east of the terminals after 1 am.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...CDB
LONG TERM...Blair
AVIATION...CDB
Hazardous weather outlook, May 20, 5:06 AM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
506 AM CDT MON MAY 20 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
506 AM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND
EVENING ACROSS AREAS NEAR AND EAST OF INTERSTATE 35. THE PRIMARY
HAZARDS WILL ONCE AGAIN BE LARGE HAIL AND DAMAGING WINDS. THE RISK OF
TORNADOES LOOKS TO BE LOWER THAN ON SUNDAY BUT STILL CAN NOT BE RULED
OUT. THE RISK OF TORNADOES WILL BE GREATEST ALONG ANY OUTFLOW BOUNDARY
LEADING TO A MORE LOCALIZED TORNADO RISK. AREAS OF HEAVY RAIN FROM
SEVERAL DAYS OF STORMS AS WELL AS POSSIBLE TRAINING OF STORMS THIS
AFTERNOON AND EVENING MAY LEAD TO A LOCALIZED FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE MAINLY EAST OF INTERSTATE 30 ON TUESDAY AS
THE COLD FRONT FINALLY PUSHES THROUGH THE REGION. THE BEST CHANCE FOR
SEVERE WEATHER WILL BE ACROSS CENTRAL MISSOURI...GENERALLY EAST OF A
CHILLICOTHE TO CLINTON LINE.

SLIGHT CHANCES OF THUNDERSTORMS WILL RETURN FRIDAY THROUGH
SATURDAY...MAINLY ACROSS EASTERN KANSAS AND WESTERN MISSOURI. AT THIS
TIME THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MAY BE NEEDED THIS AFTERNOON AND EVENING.

CDB

In the hours before

Local storm report, May 20, 8:33 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
833 AM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     HAIL             PLEASANTON              38.18N 94.71W
05/20/2013  E0.75 INCH       LINN               KS   EMERGENCY MNGR

&&

ABAILEY
Local storm report, May 20, 8:46 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
846 AM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     HAIL             7 E AMSTERDAM           38.35N 94.46W
05/20/2013  E1.75 INCH       BATES              MO   TRAINED SPOTTER

&&

ABAILEY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:04 PM CDTSevere Thunderstorm WarningEAXLinn, Miami26 min
May 19, 7:25 PM CDTSevere Thunderstorm WarningEAXLeavenworth, Wyandotte50 min
May 19, 7:27 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami, Wyandotte48 min
May 19, 7:29 PM CDTSevere Thunderstorm WarningEAXLinn, Miami46 min
May 20, 8:22 AM CDTSevere Thunderstorm WarningEAXLinn, Miami23 min
May 20, 8:47 AM CDTSevere Thunderstorm WarningEAXLinn, Miami28 min
May 20, 2:48 PM CDTSevere Thunderstorm WarningEAXLinn, Miami42 min
May 20, 3:00 PM CDTSevere Thunderstorm WarningEAXLinn, Miami45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.